Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Pittsburgh, PA

June 14, 2002Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2002, 7:55 PM EDT for Allegheny County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 7:55 PM EDT (23:55 UTC)
Expired
Jun 14, 2002, 9:00 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:02 PM EDTHail 0.75Penn Hills, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 142355
SVRPBZ
PAC003-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 900 PM EDT

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHARPSBURG...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  ASPINWALL...BLAWNOX...BRADDOCK HILLS...CHESWICK...EAST
  PITTSBURGH...RANKIN...RUSSELLTON...WEST HOMESTEAD AND WHITAKER...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:00 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 14, 5:00 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT FRI JUN 14 2002

ZONE UPDATE FOR INCREASED PRECIP/TSTMS DVLPMT WITHIN LAST HR
ACROSS ECNTRL OHIO ASSCD WITH CLOSED UPPER LOW TO NW/INSYABILITY
HEATING ETC. ADDED HVY DOWNPOURS PSBL AND GUSTY WINDS. REST SAME.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 14, 4:36 PM EDT, 3 hours 19 minutes before
OHZ039>041-048>050-057-058-PAZ013-020-WVZ001-142330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT FRI JUN 14 2002

...THUNDERSTORMS MAY PACK STRONG WINDS...

A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE
REGION THROUGH 630 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE
ZANESVILLE...COSHOCTON...NEW PHILADELPHIA...AND NEW CASTLE THROUGH
530 PM.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 35
AND 45 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN.

RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Jun 14, 5:46 PM EDT, 2 hours 9 minutes before
OHZ059-PAZ007-013-020-WVZ002>004-142315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT FRI JUN 14 2002

....STRONG WINDS POSSIBLE WITH APPROACHING THUNDERSTORMS...

A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE
REGION THROUGH 7 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE
CAMBRIDGE...BARNESVILLE...CADIZ...STUEBENVILLE...LISBON...
COLUMBIANA...NEW CASTLE...SHARON...AND GREENVILLE THROUGH 7 PM.

THE STRONGEST STORMS WILL MOVE BETWEEN YOUNGSTOWN AND NEW CASTLE BY
615 PM.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40
AND 50 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN.

RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Jun 14, 6:21 PM EDT, 1 hour 34 minutes before
PAZ008-014-142345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT FRI JUN 14 2002

...THUNDERSTORMS MAY PACK STRONG WINDS...

A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE
REGION THROUGH 730 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE
GROVE CITY...KENNERDELL...OIL CITY...AND TITUSVILLE.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH...PEA SIZED HAIL... AND A BRIEF PERIOD OF VERY HEAVY RAIN.

RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Jun 14, 7:05 PM EDT, 50 minutes before
OHZ059-PAZ007-013-020-021-WVZ002>004-150015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
705 PM EDT FRI JUN 14 2002

...APPROACHING THUNDERSTORMS MAY PACK STRONG WINDS...

A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE
COUNTY THROUGH 8 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE
IMPERIAL...SEWICKLEY...PITTSBURGH...AND MOON.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH...PEA SIZED HAIL...AND A BRIEF PERIOD OF VERY HEAVY RAIN.

RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Jun 14, 7:17 PM EDT, 38 minutes before
PAZ015-150015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT FRI JUN 14 2002

...THUNDERSTORMS MAY PACK STRONG WINDS...

A BOWING LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD
ACROSS THE COUNTY THROUGH 8 PM. COMMUNITIES THAT MAY BE AFFECTED
INCLUDE EMLENTON...CLARION...AND OTHER COMMUNITIES ALONG AND EITHER
SIDE OF INTERSTATE 80.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH...PEA SIZED HAIL...AND A BRIEF PERIOD OF VERY HEAVY RAIN.

RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.
Local storm report, Jun 14, 7:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
727 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    BETHANY                   WV   WIND DAMAGE
06/14/02   BROOKE                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:06 AM EDTFlash Flood WarningPBZButler, Lawrence114 min
Jun 14, 5:13 AM EDTFlash Flood WarningPBZButler, Lawrence107 min
Jun 14, 9:20 AM EDTFlash Flood WarningPBZIndiana3 hr
Jun 14, 6:49 PM EDTSevere Thunderstorm WarningPBZWashington26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.